Florida, 2021Rip Current in Florida, September 25, 2021
September 25, 2021 · NWS MLB · 1 event in 1 county or zone
A 10-year-old boy from Keystone Heights, Florida was caught in a rip current in Daytona Beach. First responders pulled the unresponsive child from the surf and he was taken to a local hospital where he later died.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 10-year-old boy from Keystone Heights, Florida was caught in a rip current in Daytona Beach. First responders pulled the unresponsive child from the surf and he was taken to a local hospital where he later died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 25, 2:46 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 25, 2:46 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
346 PM EDT Sat Sep 25 2021
.DISCUSSION...
Current-Tonight...A plume of deep moisture ahead of a stalled/slow
moving front remains draped across South FL this afternoon, with PW
nearing 2.00" across the Everglades and reaching towards Lake
Okeechobee. This is where convection has focused throughout the day,
mainly over the Atlantic waters and coastal Palm Beach County.
Isolated showers have popped up along a boundary in southern Brevard
towards Okeechobee, but over the next few hours, additional showers
and storms are expected along the Treasure Coast. With such high PW
values and little to no steering flow, rainfall will be very
efficient, with 2-3" totals likely in a short period of time. Latest
HRRR runs have backed off on storm setup later, however the
potential still exists for scattered to numerous storms along
boundary collisions through the late afternoon into early evening.
Areas north of Melbourne/Lake Kissimmee will remain dry, with PW
values steadily dropping from 1.25" to less than 1". Soon after
sunset, showers will decrease over land, shifting to the Atlantic
waters leading to a dry overnight.
With dewpoints in the upper 60s to lower 70s, temperatures will fall
to similar values, although northeast winds may keep it a tad warmer
at the coast.
Tomorrow...As the stalled front finally gains momentum on Sunday, it
will shift towards the FL Straits, dragging away the plume of high
moisture and allowing drier air to filter down the peninsula. PW
expected to drop below 1" areawide by the afternoon, limiting rain
chances still to the Treasure Coast but much lower at less than 20%.
Dewpoints will drop further to the low to mid 60s through the day,
but highs will still top out in the mid 80s at the coast to lower
90s over the interior with plenty of sunshine. Lows will range from
the low 70s to mid/upper 60s inland.
Monday-Wednesday...(modified previous) A surge of much drier air
moves into our area late Sunday into Monday as high pressure
pushes off the Carolina coast into the western Atlantic. PWATs of
0.80"-0.95" mean dry conditions Monday, Tuesday, and Wednesday,
though some models hint at a bit of moisture returning to the
southern Treasure Coast for Wednesday. Afternoon highs in upper
80s to low 90s inland and the mid/upper 80s along the coast.
Morning lows in the upper 60s to low 70s, and a few rural inland
spots could drop into the mid 60s.
Thursday-Friday...By mid to late week the surface high that moved
into the western Atlantic at the start of the week will be broken
down by a highly amplified trough over the Northeast/Mid-Atlantic
states. As the trough cuts off into a large upper low, it produces a
backdoor front that moves from near the Carolinas on Thursday to
across Florida on Friday. This front will bring an increase in
moisture as forecast soundings show 1.30"-1.50" PWATs returning by
Friday. As a result, rain chances increase to 20-25 percent on
Thursday across the Treasure Coast, and up to 30-40 percent on
Friday. Afternoon highs in the upper 80s with some low 90s inland
on Thursday, then cooling a bit for Friday with mid 80s along the
coast and upper 80s inland. Morning lows in the upper 60s to low
70s.
&&
.AVIATION...
VFR conditions prevailing through the period. Remaining dry across
much of the area through the TAF period. However, scattered showers
and storms will remain possible for the Treasure Coast terminals
(KVRB-KSUA). Confidence in timing/location is too low at this time
to include more than a VCTS mention there. Otherwise, NE flow and
any convection diminishing towards sunset. Shower and storm chances
will decrease even further on Sunday, as NE flow continues.
&&
.MARINE...
Tonight-Tomorrow...Lingering boundary near Jupiter Inlet will keep a
high coverage of showers and thunderstorms through the afternoon and
early evening, then will slowly trek southward, bringing much drier
air to the region tomorrow. North to northeast winds 10-12 knots and
seas 2-4 ft building briefly late tomorrow up to 5 ft in the
offshore waters.
Monday-Wednesday...(modified previous) High pressure builds
through the middle of next week bringing several more days of dry
conditions. Generally favorable boating conditions are expected
through mid next week. Northeast winds 10-15 knots on Sunday
weaken to around 10 knots Monday, and seas 3-4 feet on Sunday
slowly diminish Monday before becoming 2-3 feet Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 86 69 86 / 0 0 0 0
MCO 71 90 70 90 / 10 10 0 0
MLB 73 86 72 86 / 10 10 0 10
VRB 73 87 71 87 / 10 20 0 10
LEE 71 90 70 91 / 10 10 0 0
SFB 69 88 67 89 / 10 0 0 0
ORL 71 88 69 89 / 10 10 0 0
FPR 71 86 70 86 / 10 20 0 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Smith
LONG TERM....Negron
AVIATION...Leahy
Hazardous weather outlook, Sep 25, 10:40 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1140 AM EDT Sat Sep 25 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-252000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1140 AM EDT Sat Sep 25 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered showers and lightning storms are expected
along the Treasure Coast towards Lake Okeechobee through the late
afternoon. The primary threats will be lightning strikes, gusty
winds to 40 mph and locally heavy rainfall. Storm motion will be
slow and erratic but should be generally toward the south around
10 mph.
.FLOOD IMPACT...
Slow moving storms will be capable of producing 1 to 2 inches of
rain in a short period of time across Okeechobee, Indian River,
Saint Lucie and Martin counties. This may result in temporary
flooding of low lying and poor drainage areas, including where
heavy rains have occurred recently. Never drive through water of
unknown depth, as the water may be too deep to allow your
vehicle to cross safely.
.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at area
beaches today. Only swim within sight of a lifeguard and never
swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Ongoing scattered showers and lightning storms over the Atlantic
will approach the coast south of the Cape to the Treasure Coast
through the afternoon. Additional lightning storms are expected
to develop this afternoon mainly south of a line from Lake
Kissimmee to Cape Canaveral. Some storms may produce gusty winds
near 35 knots across inland lakes from Lake Kissimmee to Lake
Okeechobee, as well as the intracoastal and nearshore Atlantic
waters, south of Sebastian Inlet.
.RIVER FLOOD IMPACT...
The St. Johns River at Astor is forecast to remain in Minor Flood
Stage through the weekend. At Geneva above Lake Harney, the river
is forecast to remain in Action stage, but below Flood stage,
through mid week.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
The primary threat will be a Moderate risk of life threatening
rip currents at the beaches.
Much below normal rain and storm chances are expected through mid
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Smith/Kelly
Rip Current, Volusia
- When
- September 25, 5:15 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Daytona Beach Ocean Rescue and local media reported that three children (all siblings) from Keystone Heights, Florida were caught in a rip current in Daytona Beach, near the intersection of Glenview Blvd. and Highway A1A. Lifeguards pulled a 10-year-old boy from the surf unresponsive and administered life saving measures. The child was taken to a local hospital where he later died. The other two siblings were rescued and did not require medical attention.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975899.